Communications in Mathematical Physics

, Volume 329, Issue 2, pp 687–723 | Cite as

SRB Measures for Polygonal Billiards with Contracting Reflection Laws

  • Gianluigi Del Magno
  • João Lopes DiasEmail author
  • Pedro Duarte
  • José Pedro Gaivão
  • Diogo Pinheiro


We prove that polygonal billiards with contracting reflection laws exhibit hyperbolic attractors with countably many ergodic SRB measures. These measures are robust under small perturbations of the reflection law, and the tables for which they exist form a generic set in the space of all convex polygons. Specific polygonal tables are studied in detail.


Periodic Point Regular Polygon Parallel Side Hyperbolic Attractor Billiard Trajectory 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Afraĭ movich, V.S., Pesin, Ya.B.: Dimension of Lorenz type attractors. In: Mathematical physics reviews. vol. 6, 169–241, Soviet Sci. Rev. Sect. C Math. Phys. Rev., 6 Harwood Academic Publ., ChurGoogle Scholar
  2. 2.
    Afraĭmovich V.S., Chernov N.I., Sataev E.A.: Statistical properties of 2-D generalized hyperbolic attractors. Chaos 5(1), 238–252 (1995)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Altmann, E.G., Del Magno, G., Hentschel, M.: Non-Hamiltonian dynamics in optical microcavities resulting from wave-inspired corrections to geometric optics. Europhys. Lett. EPL 84, 6 (2008)Google Scholar
  4. 4.
    Arroyo A., Markarian R., Sanders D.P.: Bifurcations of periodic and chaotic attractors in pinball billiards with focusing boundaries. Nonlinearity 22(7), 1499–1522 (2009)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Arroyo A., Markarian R., Sanders D.P.: Structure and evolution of strange attractors in non-elastic triangular billiards. Chaos 22, 026107 (2012)ADSCrossRefGoogle Scholar
  6. 6.
    Belykh V.M.: Qualitative Methods of the Theory of Nonlinear Oscillations in Point Systems. Gorki University Press, New York (1980)Google Scholar
  7. 7.
    Bunimovich L.: Billiards and Other Hyperbolic Systems, in Encyclopedia of Mathematical Sciences, pp. 192–233. Springer-Verlag, New York (2000)Google Scholar
  8. 8.
    Chernov N., Zhang H.-K.: On statistical properties of hyperbolic systems with singularities. J. Stat. Phys. 136 (4), 615–642 (2009)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Chernov N., Markarian R.: Chaotic Billiards, Mathematical Surveys and Monographs. American Mathematical Society, Providence (2006)CrossRefGoogle Scholar
  10. 10.
    Chernov N.I., Korepanov A., Simányi N.: Stable regimes for hard disks in a channel with twisting walls. Chaos 22, 026105 (2012)ADSCrossRefGoogle Scholar
  11. 11.
    Gutkin E.: Billiards in polygons: survey of recent results. J. Stat. Phys. 83(1–2), 7–26 (1996)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Del Magno G., Lopes Dias J., Duarte P., Gaivão J.P., Pinheiro D.: Chaos in the square billiard with a modified reflection law. Chaos 22, 026106 (2012)ADSCrossRefGoogle Scholar
  13. 13.
    Del Magno, G., Lopes Dias, J., Duarte, P., Gaivão, J.P.: Ergodicity of polygonal billiards with contracting reflection laws (2014, preprint)Google Scholar
  14. 14.
    Katok A.: The growth rate for the number of singular and periodic orbits for a polygonal billiard. Commun. Math. Phys. 111(1), 151–160 (1987)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Katok A. et al.: Invariant Manifolds, Entropy and Billiards; Smooth Maps with Singularities, Lecture Notes in Mathematics. Springer, Berlin (1986)Google Scholar
  16. 16.
    Lehmer D.H.: Questions, discussions, and notes: a note on trigonometric algebraic numbers. Amer. Math. Monthly 40(3), 165–166 (1933)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Lozi, R.: Un attracteur étrange du type attracteur de Hénon, J. Physc. 39(Coll. C5), 9–10 (1978)Google Scholar
  18. 18.
    Markarian R., Pujals E.J., Sambarino M.: Pinball billiards with dominated splitting. Ergodic Theory Dynam. Syst. 30(6), 1757–1786 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Pesin Ya.B.: Dynamical systems with generalized hyperbolic attractors: hyperbolic, ergodic and topological properties. Ergodic Theory Dynam. Syst. 12(1), 123–151 (1992)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Richter K.: Semiclassical Theory of Mesoscopic Quantum Systems, Springer Tracts in Modern Physics. Springer-Verlag, Berlin (1999)Google Scholar
  21. 21.
    Sataev, E.A.: Uspekhi Mat. Nauk 47(283), 147–202,240 (1992)Google Scholar
  22. 22.
    Sataev E.A.: Invariant measures for hyperbolic mappings with singularities. Transl. Russ. Math. Surveys 47(1), 191–251 (1992)Google Scholar
  23. 23.
    Schmeling J., Troubetzkoy S.: Dimension and invertibility of hyperbolic endomorphisms with singularities. Ergodic Theory Dynam. Syst. 18(5), 1257–1282 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  24. 24.
    Tabachnikov, S.: Billiards, Panor. Synth. No. 1, (1995)Google Scholar
  25. 25.
    Stewart I.: Galois Theory. Chapman & Hall/CRC, Boca Raton (2004)zbMATHGoogle Scholar
  26. 26.
    Smillie J.: The Dynamics of Billiard Flows in Rational Polygons, Encyclopedia of Mathematical Sciences, pp. 360–382. Springer-Verlag, New York (2000)Google Scholar
  27. 27.
    Watkins W., Zeitlin J.: The minimal polynomial of cos(2π/n). Amer. Math. Monthly 100(5), 471–474 (1993)CrossRefzbMATHMathSciNetGoogle Scholar
  28. 28.
    Young L.-S.: Bowen–Ruelle measures for certain piecewise hyperbolic maps. Trans. Amer. Math. Soc. 287(1), 41–48 (1985)CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    Young L.S.: Statistical properties of dynamical systems. Ann. Math. 147(3), 585–650 (1998)CrossRefzbMATHGoogle Scholar
  30. 30.
    Young, L.-S.: What are SRB measures, and which dynamical systems have them? J. Stat. Phys. 108(5–6), 733–754(2002)Google Scholar
  31. 31.
    Zhang H.-K.: Current in periodic Lorentz gases with twists. Commun. Math. Phys. 306(3), 747–776 (2011)ADSCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  • Gianluigi Del Magno
    • 1
  • João Lopes Dias
    • 2
    Email author
  • Pedro Duarte
    • 3
  • José Pedro Gaivão
    • 1
  • Diogo Pinheiro
    • 1
  1. 1.CEMAPRE, ISEGUniversidade Técnica de LisboaLisbonPortugal
  2. 2.Departamento de Matemática and CEMAPRE, ISEGUniversidade Técnica de LisboaLisbonPortugal
  3. 3.Departamento de Matemática and CMAF, Faculdade de CiênciasUniversidade de LisboaLisbonPortugal

Personalised recommendations